Kansas, 2007Tornado and Flash Flooding in Kansas, June 10 to 13, 2007
June 10 to 13, 2007 · NWS SGF · 8 events in 3 counties and zones
Several waves of heavy rainfall occurred over southeast Kansas and southwest Missouri between June 10th and June 12th. The Spring River basin was especially impacted with this heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of heavy rainfall occurred over southeast Kansas and southwest Missouri between June 10th and June 12th. The Spring River basin was especially impacted with this heavy rain. The Waco, Missouri DCP guage along the Spring River measured 12 inches during one overnight episode. This caused massive flooding of small creeks and main stem rivers across Cherokee, Crawford, and Bourbon counties. One weak tornado touched down in northern Cherokee County on the 10th. Meanwhile a few other minor episodes of wind damage and large hail occurred in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 5:49 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 10, 5:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT JUN 10 2007
UPDATED AVIATION SECTION
.DISCUSSION...
CONVECTION ASSOCIATED WITH A LOW LEVEL CONVERGENCE BOUNDARY ALIGNED
NEAR THE KS/OK BORDER AND LINEAR MCS MOVING EAST ACROSS SOUTHERN
KANSAS HAVE MERGED JUST WEST OF WICHITA. LITTLE EASTWARD PROGRESSION
HAS OCCURRED SINCE THE MERGER...THOUGH CORFIDI VECTORS INDICATE THAT
AN EAST TO SOUTHEASTWARD SHIFT TO THE MCS CAN BE EXPECTED. 30-40KT
LLJ WILL CONTINUE TO FEED INTO THE MCS AS THE RIGHT ENTRANCE REGION
OF THE 250MB JET PROVIDES ADDITIONAL LIFT AND CONVECTIVE SUPPORT.
SCATTERED CONVECTIVE DEVELOPMENT REMAINS POSSIBLE OVER EASTERN
KANSAS AND WESTERN MISSOURI IN RELATIVELY DEEP MOISTURE POOLING WEST
OF A TIGHT MOISTURE GRADIENT IN THE LOWEST 5KM OF THE ATMOSPHERE
ACROSS NORTHEASTERN KANSAS TO SOUTHEASTERN MISSOURI.
REGARDLESS OF WHETHER OR NOT THE MCS MAKES ITS WAY INTO THE OZARKS
THIS MORNING THE NEAR TROPICAL AIRMASS NOW TAKING ROOT IN THE AREA
WILL SET THE STAGE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON. PRECIPITATION CHANCES AND AMOUNTS WERE THE CHALLENGE FOR
THIS FORECAST.
LOW LEVEL MOISTURE ADVECTION CONTINUES AS NOTED BY LOW 70 DEW POINTS
AT JOPLIN WITH UPPER 60 DEW POINTS AROUND SPRINGFIELD. THIS MOISTURE
WILL CONTINUE TO FILTER ACROSS THE REGION OVER AND AROUND THE BOSTON
MOUNTAINS TODAY WITH 70 DEW POINTS EXPECTED THIS AFTERNOON. THE
INCREASING MOISTURE...IN CONJUNCTION WITH ALMOST FULL SUNSHINE...
AFTERNOON MODEL MLCAPES OF 1800-2800 J/KG AND 20-30 KNOTS OF BULK
SHEAR WILL ALLOW STORMS TO FREELY CONVECT WHICH IS TYPICAL IN A
SUMMERTIME PULSE ENVIRONMENT. WITH THE VERY UNSTABLE AIRMASS IN
PLACE ALONG THE REMNANTS OF THE MCS AND LLJ...EXPECT SOME STORMS
THAT DEVELOP THIS AFTERNOON TO BECOME SEVERE WITH DAMAGING DOWNBURST
AND ISOLATED LARGE HAIL POSSIBLE. CLIMATOLOGICAL SEVERE MODE IN
SUMMER INDICATES THAT WIND THREAT WOULD BE OF THE GREATEST CONCERN.
THERE IS NO CAP TO SPEAK OF NOTED ON FORECAST SOUNDINGS AND MID
LEVEL MOISTURE PROGS LOOK IDEAL TO SUPPORT UPDRAFT GROWTH.
PRECIPITAL WATER VALUES ABOVE 1.50 INCHES ALSO INDICATE THAT BRIEF
HEAVY RAINFALL MAY ALSO BE A CONCERN.
AFTER TODAY...ANOTHER ROUND OF RAIN CAN BE EXPECTED MONDAY AS
ANOTHER UPPER LEVEL WAVE TRAVERSES THE BUILDING RIDGE AND PROVIDES
THE REGION WITH ANOTHER SHOT A PRECIPITATION. THIS RATHER STAGNANT
AND PERSISTENT PATTERN WILL REMAIN THROUGH MUCH OF THE REMAINDER OF
THE WEEK. THE NEAR TROPICAL WILL PERSIST OVER THE REGION INCREASING
THE CHANCES OF SCATTERED AFTERNOON THUNDERSTORMS ON A DAILY BASIS
THROUGH THE END OF THE WEEK. TEMPERATURES THROUGH THE WEEK WILL BE
IN THE UPPER 80S AND LOWER 90S...WITH MUGGY CONDITIONS OVERNIGHT AS
LOWS REMAIN IN THE UPPER 60S AND LOWER 70S.
WITH THE INITIALIZATION ISSUE OF THE GFS AND WRF FOR AND THE WAY
OVERDONE PRECIPITATION AND QPF AM CONCERNED WITH THE DIFFERENCES
LATER IN THE WEEK BETWEEN THE MODELS FOR THE END OF THE WEEK. THUS
DID NOT REALLY TOUCH THE FORECAST PAST MID WEEK HOPING FOR MORE
CONSISTENCY IN THE MODEL IN LATER RUNS. WITH THAT SAID CUT OFF LOW
OVER SOUTHER CALIFORNIA WILL SHIFT EAST DURING THE WEEK. THIS WOULD
BRING THE REGION ITS NEXT CHANCE OF PRECIPITATION LATE IN THE WEEK.
HATCH
&&
.AVIATION...
FOR THE 12Z TAF PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AFFECT BOTH TAF LOCATIONS THROUGH TONIGHT. THINK
THE BULK OF THE ACTIVITY WILL BE EARLY THIS MORNING...AND AGAIN THIS
AFTERNOON. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT BOTH TAF
LOCATIONS FOR THESE PERIODS...AND VICINITY THUNDER THROUGH TONIGHT.
MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH STORMS.
PREVAILING WINDS WILL GENERALLY REMAIN OUT OF THE SOUTH TO SOUTHEAST.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jun 10, 4:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SUN JUN 10 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
549 AM CDT SUN JUN 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL TO THE SIZE
OF QUARTERS AND HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL SPREAD SLOWLY FROM WEST TO EAST THIS MORNING
WITH SCATTERED DEVELOPMENT DURING THE LATE MORNING AND EARLY
AFTERNOON AREAWIDE.
DISCUSSION:
A NEAR TROPICAL AIRMASS WILL CONTINUE TO FILTER INTO THE OZARKS
TODAY...BEHIND A WARM FROM THAT WILL MAKE ITS WAY INTO NORTHERN
MISSOURI THIS AFTERNOON. AS DAYTIME HEATING OCCURS...THIS AIRMASS
WILL BECOME EXTREMELY UNSTABLE BY MID DAY. NUMEROUS THUNDERSTORMS
WILL DEVELOP...AND SOME OF THEM WILL LIKELY BECOME SEVERE. THE
PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING DOWN BURST
WINDS...HOWEVER...A FEW OF THE MORE SEVERE STORMS MAY HAVE LARGE
HAIL UP TO AN INCH IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH SATURDAY.
A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF
THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS ACROSS
THE REGION. THUNDERSTORMS WILL BE SCATTERED IN NATURE...AND BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW SEVERE THUNDERSTORMS
CONTAINING DOWN BURST WIND GUSTS CAN NOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT DUE TO
THE EXPECTED ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...STAY
TUNED FOR UPDATES DURING THE DAY.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
HATCH
In the hours before
Special weather statement, Jun 10, 4:18 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT SUN JUN 10 2007
KSZ073-101045-
BOURBON KS-
518 AM CDT SUN JUN 10 2007
...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 545 AM CDT...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BLUE MOUND...OR 14 MILES
SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BOURBON COUNTY...INCLUDING THE TOWN OF MAPLETON.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
SCHAUMANN
Event by event
5 flash flood, 1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Bourbon
- When
- June 10, 7:00 AM CST to 10:30 AM CST
- Where
- Bourbon County, 0.69 mi N of Fulton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -94.720
Heavy rain caused flooding across northern sections of Bourbon County. Numerous low water crossings were impassable to motorists. A local observer in the area had measured 3.40 inches of rain that fell in two hours.
Hail, Crawford
- When
- June 10, 3:44 PM CST
- Where
- Crawford County, 0.88 mi SE of Brazilton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.560, -94.960
Thunderstorm Wind, Crawford
- When
- June 10, 4:05 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.410, -94.700
Severe thunderstorm wind gusts downed a few power poles along with numerous trees across the city of Pittsburg.
Tornado, Cherokee
- When
- June 10, 4:25 PM CST to 4:27 PM CST
- Where
- Cherokee County, 2 mi W of Weir
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -94.806
A photographer from KODE TV in Joplin filmed a tornado briefly touching down. The tornado was located one mile south southeast of the intersection of Highway 400 and 7. No damage occurred as the tornado mainly impacted an open field.
Flash Flood, Crawford
- When
- June 10, 4:35 PM CST to June 11, 4:00 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -94.700
Periods of excessive rainfall caused flash flooding over much of Crawford County for nearly 24 hours. Locations that experienced this flooding included, city streets in Pittsburg, a section of 520th AVE. between 250th and 260th streets, and low lying areas along Cow Creek. On the days of the 11th and 12th, the Crawford County Emergency Manager had stated that flash flooding was ongoing countywide, and the road closures were too many to count.
Flash Flood, Cherokee
- When
- June 10, 5:30 PM CST to June 11, 4:00 PM CST
- Where
- Cherokee County, 1.65 mi W of Kniveton
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.320, -94.700
The Spring River along with smaller non-stem river and creek systems experienced major flooding across the entire county. Approximately 50 homes were flooded along the Spring River. Many of the homes that were flooded are located from Baxter Springs to Riverton. Across the western section of Cherokee County, the Neosho River along with its smaller tributaries experienced major flooding. Numerous roads and bridges in these areas were washed out or destroyed.
Flash Flood, Cherokee
- When
- June 12, 7:29 AM CST to June 13, 6:00 AM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Cause
- Heavy Rain
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
Another stationary band of heavy rain occurred on the night of June 11th and the morning of June 12th. In response, significant flooding occurred in all areas of the county. The Spring and Neosho rivers remained flooded, causing damage to homes and several road systems.
Flash Flood, Crawford
- When
- June 12, 8:38 AM CST to 7:00 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 37.410, -94.700
An additional band of heavy rainfall caused another round of flooding across Crawford County. The southeast corner of Crawford County near Cow Creek was impacted the most. Damage to several road systems occurred in response to the raging flood water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, June 10, 20072 deaths · 1 event
- Tornado and Flash Flooding in Missouri, June 10 to 12, 20071 death · $160,000 · EF0 · 25 events
- Damaging Wind in Louisiana, June 10, 2007$400,000 · 50 kt wind · 1 event
- Flash Flood and Hail in Minnesota, June 10 to 11, 20071.75 in hail · 62 events
- Drought in Kentucky, June 10 to 26, 200722 events
- Hail and Damaging Winds in Florida, June 10, 2007$20,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in South Dakota, June 10 to 11, 20071.25 in hail · 18 events
- Flash Flooding and Flood in Texas, June 10, 2007$20,000 · 3 events
- Flash Flooding and Hail in Arkansas, June 10, 20071.75 in hail · 16 events
- Flash Flooding and Hail in Iowa, June 10, 20071.75 in hail · 13 events
- Hail in South Dakota, June 10, 20071.75 in hail · 9 events
- Hail and Damaging Winds in Minnesota, June 10 to 11, 200750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42442, 44136, 44142, 44140, 42463, 42468, 44119, 44135.